Kentucky, 2022

Damaging Wind in Kentucky, May 1, 2022

May 1, 2022 · NWS LMK · 1 event in 1 county or zone

Clusters of thunderstorms moved through central Kentucky during the pre-dawn hours on May 1st in association with a cold front passing through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Clusters of thunderstorms moved through central Kentucky during the pre-dawn hours on May 1st in association with a cold front passing through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 30, 11:04 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 30, 11:04 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
104 AM EDT Sun May 1 2022

...Updated Aviation Discussion...

..Mesoscale Update...
Issued at 948 PM EDT Sat Apr 30 2022

The first wave of convection has stayed subdued as expected early
this evening. However, we are starting to see a slow uptick in
coverage and intensity as the stronger low level jet core
overspreads the area, and the mid level cap starts to erode a bit.
This trend should continue through the next few hours, with
scattered to numerous thunderstorms expected overnight ahead of the
approaching front. Although we have lost a bit of surface based
instability, we still have modest to moderate MU CAPE values in the
1000-1500 J/KG range that should persist through the overnight. In
addition, a second ML CAPE axis just ahead of the front should
overspread the area again around and after Midnight. So, do think
that an isolated damaging wind and hail threat will still exist with
the strongest storms. Still think the overall tornado threat is low,
but not zero as the initially more favorable low level wind field
should veer with time and create an overall more unidirectional
shear profile.

Previous Update...
Issued at 537 PM EDT Sat Apr 30 2022

Things are quiet across our CWA at this hour, however convection is
beginning to fire off to our west along two distinct axes. The lead
line of broken convection is currently stretching from the
Ohio/Mississippi River confluence up through the lower Wabash River
Valley. Oddly enough, this convection is embedded in an area of
minimal instability, but appears to be driven/forced by the narrow
low level jet axis and/or some differential heating. A look at
satellite imagery also shows the convection embedded in/near a
corridor of heavy cloud cover, which makes sense that it is more
forced given the overall instability minimum between our unstable,
but capped environment, and the main instability axis farther to the
west just ahead of the main front. Overall, don't expect this lead
convection to do much as it enters our CWA over the next few hours.
HRRR has picked up on this activity, but shows it mostly weakening
later this evening (at least initially).

Although there isn't as much concern for the initial convection,
there is some concern for what could occur between 00-09z as a
stronger core of the low level jet ramps up (40-45 knots), and
enough instability (1000-2000 J/KG of MUCAPE) lingers through much
of the overnight. We will be holding onto 500-1000 J/KG or less of
SB CAPE by this time so a widespread severe threat should be
somewhat diminished, however overall coverage and intensity of
actual storms may increase through 03 or 06z given the added
forcing. So, think that an isolated wind/hail threat could still be
on the table overnight. The overall shear profile does look to
become more unidirectional with time, although can't rule out a few
supercells (perhaps a few splitters?) in that 00-06z time frame
given a somewhat veered profile. The overall low level shear
component is lacking a bit for a more concerning tornado threat
later this evening, but it isn't zero either. Will have to see how
things evolve, and if the low level winds stay backed or veer pretty
quickly to a more unidirectional overall profile.

Did also want to mention that we do have a moderate amount of
instability over our area right now, however we are capped just
above 700 mb. Outside of the convection entering our CWA from the
west, this should mostly keep our area in check until the cap erodes
between 00-03z. That timing also lines up with the arrival of the
LLJ/forcing which also makes sense. So, the bottom lines is that the
severe threat should begin increasing by 8-9 PM EDT.

&&

.Short Term...(This evening through Sunday)
Issued at 330 PM EDT Sat Apr 30 2022

...Possible Strong-to-Severe Storms Tonight...

Synopsis...An upper-level low and associated occluded surface
reflection will slowly transition from the High Plains to the Upper
Midwest. This will push a cold front towards the lower Ohio Valley
tonight, so expect storm chances to ramp up after sunset. Meanwhile,
central Kentucky and southern Indiana have been in the warm sector
this afternoon with a higher than previously thought warming and
destabilization given the early dissipation of the cloud debris.
Models are generally depicting the current state fairly well;
however, they start differing once the front moves through our area
with varying degrees of convective intensity as the storms move to
the east. Although the aforementioned scenario is certainly
plausible due to the lack of diurnal instability, the strongest
outputs represent a more continuous threat thanks to a sustained LLJ
intrusion.

Rest of Today - Tonight...The rest of this afternoon should stay
partly cloudy with a low chance of isolated showers to the north
while temperatures and dewpoints top around the low 80s and 60s,
respectively. Then, the cold front will be entering southern Indiana
by 1/00Z and progressively move through the rest of the forecast
area until right before sunrise tomorrow when most of the storms
will be moving east of I-75. As mentioned in previous forecast
packages, there is a possibility of strong-to-severe storms for
tonight, mainly along and behind the frontal line. The main severe
threat with the strongest cores is damaging wind, although hail is
not out of question if discrete organized convection is realized and
lasts long enough. The current reasoning for tornado risk is very
marginal given the rapid near-surface destabilization. Forecast
soundings favor a conditional chance of a brief spin-up in southern
Indiana in the early evening given the low-level kinematic and
thermodynamic parameters. Nonetheless, deep layer shear will lag
behind the warm sector and the frontal line, which undermines a
greater confidence on storm organization and updraft maintenance.
Finally, there is a marginal risk of localized flooding concerns
west of I-75 that overlaps with the better storm coverage and
healthier rain rates. However, it is important to note that the
lowest 1-,3-hr FFG is placed at this moment around the Cumberland
and an small section of the Bluegrass area. Taking into account the
moisture content and slow Corfidi upshear vectors, some instances of
flash flooding might occur in the previously-mentioned areas should
the frontal line maintains the strong convection.

Tomorrow...Improving conditions area-wide as the post-frontal rain
exits to the east after sunrise. Temperatures will stay a few
degrees above normal even though not as warm as today, for example.
Sunday afternoon will be rain-free, with mostly clear skies, and
gusty westerly winds.

.Long Term...(Sunday night through Saturday)
Issued at 205 PM EDT Sat Apr 30 2022

...Chance of strong/severe storms Tuesday...

Synopsis: Expect an active stretch of weather this coming work week
as several upper waves are progged to move through the area. Chances
of showers will be present through much of the week with the best
chances for thunderstorms Tuesday and Friday as cold fronts sweep
through the OH Valley.

Discussion: By Sunday night, clearing skies will prevail as the cold
front pushes east to the Appalachians. Pleasant conditions will
continue through Monday early afternoon as surface high pressure
skirts across the OH Valley under brief upper level ridging. Expect
morning lows in the upper 40s to low 50s Monday with afternoon
temperatures rising into the mid to upper 70s for most, while some
urban locations and areas along the KY/TN border peak around 80
under increasing mid to high cloud cover.

Tuesday will be our next active weather day as a closed 5H low over
the Central Plains and associated surface low advances NE into
IN/OH. Rain showers with embedded thunderstorms will spread across
the area as a surface warm front lifts northward through the
Commonwealth accompanied by a 45-50kt LLJ and a moist atmosphere
thanks to deep SW flow. There is potential for strong to severe
storms Tuesday as models advertise ample instability with CAPE
values around 1500 J/kg alongside modest shear and surface dew
points in the mid 60s. Model disparity exists as to exactly when and
where the cold front will reside by Tuesday evening, but will
closely watch this system as new data becomes available.

Wednesday will likely see residual light precip in the form of
either light rain or light drizzle for some as the system exits to
the NE, but dry conditions should prevail for the latter portion of
Wednesday through Thursday late morning as brief low amplitude
ridging moves through the area. A cooler air mass and cloud cover
will also serve to quell temperatures a bit with afternoon highs
only reaching into the upper 60s to low 70s.

Forecast confidence decreases beyond Wednesday as models greatly
diverge in their handling of another closed upper low that will
traverse the Rockies and head toward the OH Valley. GFS and CMC show
the system moving rather progressively and pushing to our NE by late
Friday night. This would likely lead to a dry Saturday (though GFS
soundings do show lingering low level moisture indicative of a
drizzle scenario through the early morning hours). The Euro on the
other hand has a much slower solution with the surface low lingering
over the OH Valley throughout the weekend. Will go with a model
blend for now with mention of chance showers for Saturday, but this
will likely change over the coming days.

&&

.Aviation...(06Z TAF Issuance)
Issued at 103 AM EDT Sun May 1 2022

At the beginning of the TAF period a cold front extended from an
occlusion near ORD south-southwestward to just east of DFW. Ahead of
this boundary scattered storms have developed and will push eastward
during the pre-dawn hours. These storms will be capable of brief sub-
VFR ceilings/vsbys and gusty winds as they cross over any given
location.

Storms will move off to the east early this morning, leaving us with
a mostly sunny and breezy day. Behind the departing front and south
of its parent low over the Great Lakes, winds will come in from the
west around 10-15kt with gusts to 25kt. Those winds will calm down
as the sun sets tonight.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale Update...BJS
Short Term...ALL
Long Term...CG
Aviation...13
Hazardous weather outlook, Apr 30, 1:51 PM CST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
351 PM EDT Sat Apr 30 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-012000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
351 PM EDT Sat Apr 30 2022 /251 PM CDT Sat Apr 30 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Strong-to-severe storms will be possible tonight, generally along
and west of Interstate 65. Locally damaging winds and hail will be the
main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a risk of strong to severe storms Tuesday afternoon and
evening. The main weather hazards would be damaging wind gusts and
perhaps some marginally severe hail.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any size hail or wind damage to the
National Weather Service in Louisville this evening and tonight.

GENERAL STORM MOTION OF THE DAY:

Storms will move toward the northeast at 35 to 40 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information, can be found at weather.gov/louisville.

ALL/CG

In the hours before

Special weather statement, Apr 30, 8:04 PM CST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Louisville KY
1004 PM EDT Sat Apr 30 2022

INZ091-092-KYZ030-031-010230-
Floyd IN-Clark IN-Jefferson KY-Oldham KY-
1004 PM EDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of southeastern Clark,
east central Floyd, Oldham and north central Jefferson Counties
through 1030 PM EDT...

At 1003 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jeffersonville, moving northeast at 45 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Northfield, Glenview Hills, Glenview Manor and Hills And Dales
  around 1010 PM EDT.
  Prospect, Barbourmeade, Green Spring, Spring Valley and Brownsboro
  Farm around 1015 PM EDT.

Other locations in the path of this storm include La Grange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3854 8544 3839 8534 3823 8581 3832 8585
TIME...MOT...LOC 0203Z 241DEG 40KT 3829 8574

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

BJS
Special weather statement, Apr 30, 11:13 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Louisville KY
113 AM EDT Sun May 1 2022

INZ076-083-010545-
Orange IN-Dubois IN-
113 AM EDT Sun May 1 2022

...Strong thunderstorms will impact portions of Dubois County through
145 AM EDT...

At 112 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Jasper to 9 miles
northwest of Dale. Movement was northeast at 45 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Frequent cloud to ground lightning strikes.

Strong thunderstorms will be near...
  Jasper around 125 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
      3849 8695 3851 8693 3850 8691 3850 8688
      3853 8683 3853 8669 3869 8667 3839 8669
      3824 8707
TIME...MOT...LOC 0512Z 239DEG 46KT 3850 8704 3827 8709

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

BJS
Special weather statement, Apr 30, 11:45 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Louisville KY
1245 AM CDT Sun May 1 2022

KYZ027-061-062-071-010615-
Grayson KY-Warren KY-Edmonson KY-Butler KY-
1245 AM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of central Butler,
south central Grayson, northwestern Warren and northwestern Edmonson
Counties through 115 AM CDT...

At 1244 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Morgantown, moving northeast at 50 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Ponding of water on roadways and frequent lightning.

This strong thunderstorm will be near...
  Morgantown around 1255 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3704 8679 3715 8684 3738 8643 3720 8633
TIME...MOT...LOC 0544Z 239DEG 41KT 3713 8674

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

BJS
Special weather statement, May 1, 12:14 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Louisville KY
114 AM CDT Sun May 1 2022

KYZ027-061-062-071-010645-
Grayson KY-Warren KY-Edmonson KY-Butler KY-
114 AM CDT Sun May 1 2022

...Strong thunderstorms will impact portions of east central Butler,
southeastern Grayson, northwestern Warren and northwestern Edmonson
Counties through 145 AM CDT...

At 113 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles east of Morgantown to 8 miles
northwest of Crestmoor. Movement was northeast at 45 mph.

HAZARD...Winds up to 40 mph and dime size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of southeastern
Grayson, northwestern Warren, northwestern Edmonson and east central
Butler Counties, including the following locations... Windyville,
Roundhill, Black Gold, Broadway, Rockland, Peonia, Sadler, Nash,
Sunfish and Huff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3754 8613 3711 8635 3702 8664 3731 8650
TIME...MOT...LOC 0613Z 234DEG 34KT 3728 8647 3704 8660

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BJS
Special weather statement, May 1, 12:29 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
229 AM EDT Sun May 1 2022

KYZ027-028-053-062-063-010700-
Hart KY-Grayson KY-Edmonson KY-Hardin KY-Larue KY-
229 AM EDT Sun May 1 2022

...A strong thunderstorm will impact portions of southwestern Larue,
Hart, southeastern Grayson, south central Hardin and eastern Edmonson
Counties through 300 AM EDT/200 AM CDT/...

At 228 AM EDT/128 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Brownsville, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Munfordville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3713 8634 3744 8619 3756 8578 3721 8583
      3711 8633
TIME...MOT...LOC 0628Z 241DEG 51KT 3725 8626

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BJS

The radar

The Louisville radar (KLVX), 65 km away, was scanning. The volume nearest the first event began at 06:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hart

When
May 1, 12:55 AM CST
Where
Hart County, 1.78 mi NNW of Priceville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.393, -85.996

Hart County dispatch reported trees down along the 9700 block of Raider Hollow Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026022.